Georgia, 2023Damaging Winds in Georgia, July 20, 2023
July 20, 2023 · NWS CAE · 20 events in 5 counties and zones
A line of severe thunderstorms, aided by some upper energy and deep layer shear, developed over north Georgia and moved SE across the Central Savannah River Area of GA, during the late day and evening, and produced widespread wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $300
- Crop damage
- $300
- Events
- 20
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of severe thunderstorms, aided by some upper energy and deep layer shear, developed over north Georgia and moved SE across the Central Savannah River Area of GA, during the late day and evening, and produced widespread wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Jul 20, 1:11 PM EST, 5 hours 27 minutes earlier.
Area forecast discussion, Jul 20, 1:11 PM EST, 5 hours 27 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
211 PM EDT Thu Jul 20 2023
.SYNOPSIS...
An upper disturbance will move in today and increase
thunderstorm chances across much of the area. A Slight risk of
severe weather, mainly afternoon and into the evening, with
damaging winds possible. Temperatures fall back into the normal
range this weekend as a cold front sags into the Southeast
providing support for increased cloud cover and rain chances.
Seasonable weather expected for much of next week with near
normal temperatures and moisture over the area.
&&
.NEAR TERM /THROUGH TONIGHT/...
Observations early this afternoon show two mesoscale convective
systems (MCSs), one moving into the Upstate and one moving into
southern KY. These will be the disturbances to watch today as
the overall flow remains out of the NW. Fairly robust
instability/differential heating boundary across the area
currently in place. In the southern area, already seeing in SPC
mesoanalysis that surface based instability is quite high,
exceeding 4000 J/kg of CAPE. As the second MCS approaches the
area late this afternoon into this evening, it will likely move
towards the area of highest instability into the CSRA with
HiRes guidance trending a bit farther SW with severe potential,
noted by a shift in the NCAR neural network highest severe probs
shifting towards eastern Georgia. Indications that severe
potential will be higher with this second MCS due to an increase
in shear into this evening with deep layer shear on the order
of 35 knots or so which will support better organization of
storms along with an 850mb jet. Noting in convective
observations that storms are developing along the instability
gradient which is expected to continue which would favor storm
development in the southern half of the forecast area. Some
things potentially working against severe potential this evening
are the possibility that we mix dew points out this afternoon
and evening with a fairly atypical (for July) westerly surface
wind component. Noticing this beginning to happen in central
Georgia but still seeing dew points in the low to mid 70s for
now. Also the best upper level support will be associated with
a shortwave that will move across the north which the MCS this
evening will likely move away from, losing out on this lift.
Slight risk continues to seem reasonable for today, although
seeming to be more likely for the southern portion of the area
this evening with damaging wind gusts the main threat. There is
the potential for an additional MCS to move into the area
tonight, shortly after midnight associated with a bit weaker
shortwave in southern MO but should lose out of instability
tonight at the surface and storms should become elevated.
Temperatures expected to be a bit hotter today, especially if we
are able to mix more efficiently. Highs in the low 90s north to
mid or possibly upper 90s south, especially if dew points mix
out. Heat index maxes out around to just above 105F so will
continue to forego heat advisory mention. Persistence for lows,
so mid 70s on target.
&&
.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
Friday will be warm with highs a few degrees above normal.
850mb temperatures are progged be to be slightly warmer than the
previous day. Combined with downslope flow we should see highs
in the mid 90s once again. Models show some drier air impinging
on the northern FA during the afternoon keeping PWAT values
around 1.75 inches. Apart from a lee side trough there appears
to be little forcing for convection. Given the weak forcing and
drier airmass we expect only isolated to widely scattered
convection during the afternoon. Isolated damaging downburst
winds are possible if deep convection can develop due to mid-
level dry air leading to DCAPE values from 750 to 1000 J/kg.
Weak shortwave energy and elevated instability may allow for
storms to linger into the evening but convective activity
overall is expected to decrease overnight. Lows will be in the
low to mid 70s.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
A cold front will drop into the Deep South this weekend as
upper level troughing amplifies over the eastern US. The stalled
frontal boundary will be near or over the forecast area through
early next week before becoming washed out. The boundary will
serve as the focus for diurnally driven convection each
afternoon. The highest PoPs will be favored across the southern
and eastern FA where moisture may be higher depending on the
positioning of the frontal boundary. Shortwave troughs will also
periodically round the base of the broader trough working to
enhance convective development through early next week.
From mid week through the end of the forecast period 500mb
height rises are favored with near normal atmospheric moisture.
Global ensembles suggest the forecast area may be under an upper
level weakness between two ridges. Near normal atmospheric
moisture and weak flow suggest a seasonable pattern of diurnally
driven airmass convection with near normal temperatures through
the remainder of the long term.
&&
.AVIATION /18Z THURSDAY THROUGH MONDAY/...
Scattered cumulus field currently over the terminals around 5000
feet. Scattered showers and thunderstorms developing this
afternoon and evening, although there is some uncertainty as to
how they impact the terminals. Highest chance for storms to be
near OGB/AGS/DNL this evening, diminishing tonight. Another
disturbance moves in shortly after midnight but confidence is
more limited that this will generate convection that will cause
restrictions at the terminals. Winds remain breezy out of the
west today and likely remain elevated into the overnight,
preventing fog from forming. Winds increase once again out of
the west late tomorrow morning between 5 to 10 kts.
EXTENDED AVIATION OUTLOOK...Isolated to widely scattered
thunderstorms developing each afternoon with a cold front
approaching this weekend. Limited potential for early morning
stratus and fog this weekend.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
&&
Hazardous weather outlook, Jul 20, 3:57 AM EST, 14 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
457 AM EDT Thu Jul 20 2023
GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-210900-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
457 AM EDT Thu Jul 20 2023
This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.
.DAY ONE...Today and tonight.
There is a Slight (2/5) risk for severe weather this afternoon and
evening with damaging winds being the main threat. Localized flooding
is also possible.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 20, 4:06 PM EST, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Columbia SC
506 PM EDT Thu Jul 20 2023
SCZ031-038-202130-
Clarendon SC-Sumter SC-
506 PM EDT Thu Jul 20 2023
...A strong thunderstorm will impact portions of central Clarendon
and central Sumter Counties through 530 PM EDT...
At 505 PM EDT, Doppler radar was tracking a strong thunderstorm over
Alcolu, or near Manning, moving east at 25 mph.
HAZARD...Wind gusts of 40 to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Manning, Alcolu, Turbeville, Paxville, Gable, Brogdon, Foreston and
Lakewood.
This includes Interstate 95 between mile markers 115 and 134.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3382 7992 3381 7995 3377 7999 3372 7997
3370 8000 3355 8007 3369 8038 3387 8032
3390 7995 3388 7994 3389 7988
TIME...MOT...LOC 2105Z 275DEG 23KT 3375 8018
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
BCSpecial weather statement, Jul 20, 4:20 PM EST, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Columbia SC
520 PM EDT Thu Jul 20 2023
SCZ035-041-202200-
Barnwell SC-Bamberg SC-
520 PM EDT Thu Jul 20 2023
...A strong thunderstorm will impact portions of east central
Barnwell and southwestern Bamberg Counties through 600 PM EDT...
At 520 PM EDT, Doppler radar was tracking a strong thunderstorm near
Barnwell, moving east at 20 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bamberg, Denmark, Ehrhardt, Hilda, Olar, Govan and Bamberg County
Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3321 8131 3329 8128 3335 8104 3332 8098
3306 8101 3304 8105
TIME...MOT...LOC 2120Z 284DEG 18KT 3325 8127
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SLSpecial weather statement, Jul 20, 4:49 PM EST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Columbia SC
549 PM EDT Thu Jul 20 2023
SCZ038-202215-
Clarendon SC-
549 PM EDT Thu Jul 20 2023
...A strong thunderstorm will impact portions of southeastern
Clarendon County through 615 PM EDT...
At 549 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Santee Cooper Regional Airport, or 9 miles southeast of
Manning, moving southeast at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Foreston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3370 8000 3351 8010 3362 8020 3374 8011
3372 7998
TIME...MOT...LOC 2149Z 305DEG 13KT 3363 8008
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
BCThunderstorm Wind, Lincoln
- When
- July 20, 6:38 PM EST to 7:00 PM EST
- Where
- Lincoln County, 3.11 mi N of Gill to 1.38 mi S of Agnes
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.975, -82.618
Numerous trees were downed across the county. These included trees that fell onto the roofs of two homes on Broad River Scenic Dr, in the northern part of the county. Considerable damage occurred in Elijah Clark State Park (see separate entry). Also, about a dozen trees were downed in and near the town of Lincolnton. Part of a roof was blown off a boat shed, along with downed trees, in a neighborhood near Clarks Hill Lake on Forest Lake Dr. Time estimated.
Thunderstorm Wind, McDuffie
- When
- July 20, 6:45 PM EST to 7:30 PM EST
- Where
- McDuffie County, 7.97 mi NW of Thmson McDuffee Arpt to 4.97 mi SSW of Avondale
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 33.600, -82.630
Numerous trees were downed across the county.
Thunderstorm Wind, Lincoln
- When
- July 20, 6:48 PM EST to 6:49 PM EST
- Where
- Lincoln County, 3.19 mi ENE of Kenna to 4.19 mi E of Kenna
- Measured
- 74 kt (85 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 33.860, -82.416
A line of severe thunderstorms produced widespread wind damage across Lincoln|County, GA on the evening of July 20, 2023. Elijah Clark State Park, along the shore of|Clarks Hill Lake, was particularly hard hit, likely due to enhancement of winds over the|lake.
Georgia State Parks estimated that approximately 100-150 trees were snapped or|uprooted in the park, along with numerous power poles. The downed trees damaged or|destroyed 7-10 campers and 10-20 vehicles. There were no injuries.
A National Weather Service storm survey determined that the damage was the result of |thunderstorm winds, and not a tornado. Peak wind speeds were estimated to be around |85 mph.
Thunderstorm Wind, McDuffie
- When
- July 20, 6:55 PM EST
- Where
- McDuffie County, 0.2 mi E of Thmson McDuffee Arpt
- Measured
- 43 kt (49 mph) measured gust
- Property damage
- $100
- Crop damage
- $100
- Reported by
- AWOS
- Coordinates
- 33.530, -82.517
AWOS at Thomson McDuffie Co Airport measured a wind gust of 49 mph.
Thunderstorm Wind, Columbia
- When
- July 20, 6:59 PM EST to 7:01 PM EST
- Where
- Columbia County, 2.7 mi NW of Phinizy
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.630, -82.360
A tree was downed at 6212 Holloway Rd. Time estimated.
Thunderstorm Wind, Columbia
- When
- July 20, 7:00 PM EST to 7:02 PM EST
- Where
- Columbia County, 0.69 mi N of Leah
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 33.680, -82.330
Multiple downed trees on Hwy 47 just south of Clarks Hill Lake. Time estimated.
Thunderstorm Wind, Columbia
- When
- July 20, 7:01 PM EST to 7:03 PM EST
- Where
- Columbia County, 3.45 mi S of Winfield
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.550, -82.400
Trees were downed at the intersection of Cobbham Rd and Gross Place Rd, along White Oak Campground Rd, and the intersection of White Oak Rd and Morris Callaway Rd. | Time estimated.
Thunderstorm Wind, Columbia
- When
- July 20, 7:06 PM EST to 7:08 PM EST
- Where
- Columbia County, 2.37 mi NNE of Pollards Corner
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.650, -82.260
Trees were downed at Wildwood Park, Captain John Brown Rd, Clarks Hill Rd, Ridge Rd,|and Marina Pkwy. Time estimated.
Thunderstorm Wind, Columbia
- When
- July 20, 7:10 PM EST to 7:12 PM EST
- Where
- Columbia County, 0.9 mi SE of Harlem
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.410, -82.310
Trees were downed on Harp Dr, and near the intersection of Harlem Wrens Rd and Boggy Gut Creek Rd. A power line was downed along Freeman Harriss Rd. Time estimated.
Thunderstorm Wind, Columbia
- When
- July 20, 7:11 PM EST to 7:13 PM EST
- Where
- Columbia County, 3.86 mi SSE of Pollards Corner
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.570, -82.250
Several trees were downed along Tubman Rd and Louisville Rd. Time estimated.
Thunderstorm Wind, Columbia
- When
- July 20, 7:21 PM EST to 7:23 PM EST
- Where
- Columbia County, 2.21 mi SW of Martinez
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.500, -82.110
Trees were downed at Allison Rd, Shawnee Dr, and Sioux Dr. Time estimated.
Thunderstorm Wind, Columbia
- When
- July 20, 7:21 PM EST to 7:23 PM EST
- Where
- Columbia County, 2.82 mi NNE of Grovetown
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.490, -82.190
Trees were downed on Mill Pond Ct, Sugar Creek Dr, and Lewis Rd. Time estimated.
Thunderstorm Wind, Columbia
- When
- July 20, 7:22 PM EST to 7:24 PM EST
- Where
- Columbia County, 2.4 mi WSW of Snead
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.560, -82.160
Trees were downed at 918 Halali Farm Rd and 4758 Woodbridge Dr. Time estimated.
Thunderstorm Wind, Columbia
- When
- July 20, 7:23 PM EST to 7:25 PM EST
- Where
- Columbia County, 1.8 mi NW of Martinez
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.540, -82.100
A tree was downed on Jennings Rd near Evans to Locks Rd. Time estimated.
Thunderstorm Wind, Richmond
- When
- July 20, 7:25 PM EST to 7:52 PM EST
- Where
- Richmond County, 5.38 mi NW of Bath to 5.98 mi SE of Nixon
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 33.385, -82.246
Numerous trees were downed throughout the county.
Thunderstorm Wind, Richmond
- When
- July 20, 7:29 PM EST
- Where
- Richmond County, Augusta Daniel Arpt
- Measured
- 42 kt (48 mph) measured gust
- Property damage
- $100
- Crop damage
- $100
- Reported by
- ASOS
- Coordinates
- 33.470, -82.030
ASOS at Augusta Daniel Field measured a peak wind gust of 48 mph.
Thunderstorm Wind, Richmond
- When
- July 20, 7:32 PM EST
- Where
- Richmond County, (Ags)bush Fld August
- Measured
- 46 kt (53 mph) measured gust
- Property damage
- $100
- Crop damage
- $100
- Reported by
- ASOS
- Coordinates
- 33.370, -81.970
ASOS unit at Augusta Bush Field measured a peak wind gust of 53 mph.
Thunderstorm Wind, Burke
- When
- July 20, 7:39 PM EST to 7:41 PM EST
- Where
- Burke County, 0.96 mi SSE of Gough
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.067, -82.224
Trees were downed on Blounts Chapel Rd near Drone Rd. Time estimated.
Thunderstorm Wind, Burke
- When
- July 20, 7:47 PM EST to 7:49 PM EST
- Where
- Burke County, 1.5 mi NNE of Greens Cut
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.190, -81.970
Trees were downed on Saxon Rd near Hwy 56. Time estimated.
Thunderstorm Wind, Burke
- When
- July 20, 7:57 PM EST to 7:59 PM EST
- Where
- Burke County, 2.42 mi ESE of Waynesboro
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.070, -81.980
Trees were downed on Clarks Place Rd near Hwy 24, SE of Waynesboro. Time estimated.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Georgia, July 20, 2023$905,000 · EF1 · 116 events
- Hail and Damaging Winds in Michigan, July 20, 2023$20 million · 2.75 in hail · 32 events
- Hail and Damaging Winds in Ohio, July 20, 20231 death · $9,000 · 1.25 in hail · 7 events
- Flash Flooding and Hail in Ohio, July 20, 2023$4.0 million · 2 in hail · 41 events
- Flash Flooding and Hail in Tennessee, July 20, 2023$1.1 million · 1 in hail · 43 events
- Flash Flooding and Hail in Pennsylvania, July 20 to 21, 20231 injured · $490,000 · 50 kt wind · 42 events
- Hail and Damaging Winds in Kansas, July 20, 2023$799,000 · 2.5 in hail · 21 events
- Hail and Damaging Winds in Pennsylvania, July 20 to 21, 2023$176,000 · 2.5 in hail · 42 events
- Damaging Winds and Lightning Strike in South Carolina, July 20, 2023$1.0 million · 50 kt wind · 3 events
- Wildfire in Washington, July 20 to 21, 2023$820,000 · 1 event
- Damaging Winds in New York, July 20, 2023$84,000 · 65 kt wind · 48 events
- Hail and Damaging Winds in Ohio, July 20, 2023$129,000 · 1.5 in hail · 30 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1102327, 1102344, 1102334, 1102338, 1102368, 1102367, 1102370, 1102371, 1102373, 1102375, 1102376, 1102377, 1102378, 1102379, 1102346, 1102347, 1102348, 1102351, 1102352, 1102349.